Contact Dermatitis

Concomitant Sensitization to Inhaled Budesonide and Oral Nystatin Presenting as Allergic Contact Stomatitis and Systemic Allergic Contact Dermatitis

Author and Disclosure Information

 

References

Comment

Our patient presented with 2 unusual delayed hypersensitivity reactions that occurred in the same medical episode: allergic contact stomatitis from inhaled budesonide and systemic allergic contact dermatitis from oral nystatin. It is noteworthy that, despite the poor intestinal absorption of nystatin, systemic contact dermatitis to this drug has been previously described.3 Patch testing with macrolides proved useful for diagnosis in our patient, and based on the results we concluded that polyethylene glycol seemed to be the optimal vehicle for patch testing macrolide drugs versus water or petrolatum, as has been previously suggested.4

When a diagnosis of drug allergy is established, it is important to rule out cross-reactivity with other similar drugs by assessing if they produce the same reaction despite differences in chemical structure. Possible cross-reactivity of nystatin with other macrolides (validated on patch testing) has been reported but the tolerability was not evaluated.5 Our patient showed good tolerability to other macrolide drugs, both antibiotics and antifungals. Therefore, nystatin does not seem to cross-react with other structurally related drugs belonging to the macrolide group based on our results.

Corticosteroid allergies are more common than those associated with macrolides, especially contact dermatitis. Nonhalogenated corticosteroids (eg, hydrocortisone, budesonide) are most frequently associated with allergic reactions,6 and patch testing remains the diagnostic method of choice for the detection of delayed hypersensitivity to corticosteroids. In Europe, standard series include budesonide and tixocortol pivalate, and in the United States they include hydrocortisone 17–butyrate, triamcinolone acetonide, and clobetasol 17–propionate.6

To assess cross-reactivity among topical corticosteroids, patch testing with other steroids should be performed. In 1989, Coopman et al7 established a classification system for corticosteroids based on molecular structure, thus dividing them into 4 empirical groups: group A, hydrocortisone type; group B, acetonide type; group C, betamethasone type; and group D, ester type. The investigators hypothesized that allergic contact reactions occurred more frequently with corticosteroids belonging to the same group, while cross-reactions were uncommon between groups; however, cross-reactivity is known to occur among corticosteroids belonging to different groups in standard clinical practice, which conflicts with this claim.

Due to distinctively different behaviors among certain compounds in group D, Matura et al8 proposed subdividing the ester steroids into 2 groups: group D1, containing C16 methyl substitution and halogenation on the B ring, and group D2, comprising the labile ester steroids that lack both substitutions. A modified classification system including these subdivided groups is presented in the Table.8

In recent years, new corticosteroid drugs such as deflazacort, fluticasone propionate, and mometasone furoate have been developed, but classification of these agents has been difficult due to differences in their chemical structure, although mometasone furoate and fluticasone propionate have been included in group D1.9 Futhermore, the structural differences of these new steroids may mean less cross-reactivity with other steroids, which would facilitate their use in patients who are allergic to classic steroids. However, cross-reactivity between mometasone furoate and corticosteroids belonging to group B has already been described,10 which may restrict its use in patients who are allergic to other corticosteroids.

The classification of corticosteroids can provide useful information about cross-reactivity, which may help physicians in choosing an alternative drug in patients with an allergy to topical corticosteroids, but this advice about cross-reactivity does not seem to apply to systemic allergic dermatitis or immediate-type reactions to corticosteroids.11 Therefore, in these types of reactions, an individualized evaluation of the sensitization profile is needed, performing wider studies with alternative corticosteroids by skin tests with late readings and challenge tests.

It is important to emphasize that hypersensitivity to corticosteroids should always be considered in the differential diagnosis along with oral candidiasis when oropharyngeal symptoms appear during inhaled corticosteroid along with oral candidiasis. We recommend that all drugs involved in a presumed allergic reaction must be systematically evaluated because an unexpected concomitant sensitization to multiple drugs could be present.

Pages

Next Article:

Differentiation of Latex Allergy From Irritant Contact Dermatitis

Related Articles